|Resistant to a lot of Drugs.
Nov 30, 2007
I am resistant to norvir, atripla, combivir, viracept and I am very scared. I dont think there is anything left for me. I became resistant being a mom and being so sick from the meds that I would stop taking them or shorten the dose and as a result I have really made myself bad off. I need help I am scared I am going to die. Norvir is really bad on me and most of the meds make me really nauseaus until I cant function. Is there anything out there for me that is mild on the stomach. Your help would be greatly appreciated. I also cant take reyataz, sustiva and lexiva.
Response from Dr. Sherer
First, you need to talk about all of your options with your doctor. You can ask him or her whether s/he thinks that s/he is able to handle your complex case, or whether consultation with an HIV expert with experience in the management of heavily treatment experienced and resistant patients would be valuable to him or her, and to you. You should receive care from a physician with experience in this type of situation.
It is not possible for me to give you a detailed answer. Your case is complex, and I would need a great deal of information, including your treatment history, your response to previous treatments, toxicities, results of resistance tests, information about other illnesses (such as hepatitis B or C) and other medications to give you an informed answer as to your best options.
But I am happy to give you some suggestions regarding your options that you can discuss with your physician.
First of all, this is a new era for the treatment-experienced patient. Recently the goals of treatment for treatment-experienced patients have changed. The new goal is to fully suppress the virus to below the level of detection, which now can be achieved in the majority of patients who are treatment-experienced due to the availability of several new drugs.
Also, your doctor may benefit from a phenotypic resistance test, in addition to the more common genotype test. The phenotype measures the activity of your virus against available HIV drugs, and is often adds additional useful information in the setting of heavy drug resistance.
There are two new drugs in new classes that were approved by the FDA last month. The drugs are reltegravir, the first approved integrase inhibitor, and maraviroc, which is the first oral entry inhibitor. Both of these drugs, when added to the best possible combination of other drugs, achieved full viral suppression over 48 wks in a majority of patients.
In those clinical trials, the likelihood of a positive outcome increased when 2 or more other active drugs were in the regimen, and when enfurvitide, which is a fusion inhibitor that requires twice daily injections under the skin, was included in the regimen for the first time.
Maraviroc acts to block one of the two known HIV entry proteins, i.e. CCR5, and so its use must be preceded by an entry protein tropism assay to determine whether your virus is using the CCR5 entry protein, or alternately is using the other CXCR4 entry protein. (These viruses are called 'dual or mixed virus' because they often use both entry proteins.) Here again, these new drugs are best managed by a clinician with experience in their use.
There are also two important new protease inhibitors - tipranavir and darunavir - that are active against viruses that are resistant to all current PIs, including the ones that you listed (viracept, reyataz, sustiva, and lexiva). And it is possible that lopinvavir (Kaletra) may also have activity against your virus. The difficulty with these agents for you is that all of them require boosting with ritonavir. You and your doctor can choose the protease inhibitor (PI)with the best chance to suppress the virus based on the resistance test results, and you can also choose the PI that requires the lowest amount of ritonavir for boosting.
Even though you have been told that you are resistant to all of the drugs that you list above, there is still the possibility that some of the nucleoside and nucleotide drugs such as abacavir, tenofovir, didanosine, and lamivudine will still have partial activity, and may be useful in your next regimen. You and your doctor will need to review all of your previous resistance tests to determine the best options with your next regimen.
Finally, there is a second generation NNRTI - etravirine - that has activity against virus that is resistant to efavirenz (Sustiva, which is one of the three drugs in Atripla). This drug is likely to be approved soon, and is available via an expanded access program for people like yourself that may have a compelling need for experimental drugs that have been shown to have efficacy in early clinical trials. Whether or not etravirine will be helpful for you depends on the results of your resistance tests.
I hope that you can hear the hopeful message in this response. It is very possible that you and your physician, with or without a consultation with an experienced HIV clinician, can find a regimen that will give you significant clinical, immunological, and virological benefit. There are no guarantees, of course, and the regimen that results is likely to be somewhat complex, i.e. twice a day with many pills. You and your doctor may also want to look for other causes of nausea that can be treated with other medications.
Finally, nausea and diarrhea are common side effects of ART. If you have not done so, you can try smaller and more frequent meals, particularly meals when you take your medications, in order to lessen the effect of the medications on your stomach. Nausea is also frequent in patients who also have hepatitis B or C. Here again, talk to your doctor about other possible options to address your nausea.
Missed one dosage
rate of viral suppression
- Pcr Dna Unprotected Oral Sex Without Ejaculation
- Receptive Anal Sex Without Condom Worried I Have HIV
- Risk Of AIDS Transmission From Insertive Anal Sex
- Risk Of AIDS Transmission From Unprotected Oral Sex Without Ejaculation
- Risks Of Contracting AIDS From Anal Sex Top
- Risks Of Contracting HIV From Lap Dancing
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.